Thunderstorm Wind, Berkeley
- When
- August 12, 11:15 AM EST to 11:25 AM EST
- Where
- Berkeley County, Cross
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.317, -80.167
Thunderstorm winds knocked down trees.
The remnants of Tropical Storm Bonnie caused a tornado and several incidents of straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
The remnants of Tropical Storm Bonnie caused a tornado and several incidents of straight line wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 9:37 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1037 AM EDT THU AUG 12 2004 .SHORT TERM /THIS AFTERNOON AND TONIGHT/... SHOWERS AND THUNDERSTORMS WILL OVERSPREAD CWFA DURING THE AFTERNOON HOURS THEN MOVE NORTH OF THE REGION TONIGHT. SOME OF THE RAINFALL WILL BE HEAVY BUT WIDESPREAD FLOODING IS NOT EXPECTED. ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS THE DECAYING CIRCULATION MOVES N. CURRENT FORECAST IN GOOD SHAPE SO NO UPDATES PLANNED OTHER THAN FOR CONVECTIVE WATCHES. && .LAKE WIND...WILL RAISE LAKE WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/...A BIT OF A LULL EXPECTED ON FRIDAY IN THE WAKE OF BONNIE...WITH HURRICANE CHARLEY TO IMPACT THE AREA BEGINNING FRIDAY NIGHT AND SAT. WITH CHARLEY EXPECTED TO MOVE THROUGH THE FORECAST AREA ANY LITTLE CHANGE IN FORECAST TRACK CAN HAVE A BIG IMPACT ON THE RESULTANT CONDITIONS. THE LATEST FORECAST TRACK IS SLOWER AND FRTHR W THAN PREV TRACK WITH SLIGHTLY HIGHER FORECAST WINDS. THIS COULD RESULT IN STRONGER WINDS AFFECTING THE AREA AS THE SYSTEM SPENDS MORE TIME OVER THE WARMER GULF WATERS. TROPICAL STORM FORCE WINDS ARE EXPECTED WITH HIGHER CONDITIONS POSSIBLE PARTICULARLY CLOSER TO THE COAST. WILL HAVE TO IRON OUT DETAILS SUCH AS PRECIP AMOUNTS AND TIDAL EFFECTS ASSOCIATED WITH THIS SYSTEM AS THE EVENT DRAWS CLOSER AND THE FORECAST TRACK IS NARROWED DOWN. UPR TROUGH TO LINGER W OF THE REGION THROUGH MUCH OF THE FORECAST PERIOD WITH A CONTINUED CHANCE OF PRECIP BUT CERTAINLY A LOWER CHANCE THAN WITH TROPICAL SYSTEMS. POTENTIAL FOR FRONTAL BOUNDARY TO STALL ALONG THE COAST THROUGH TUE...HOWEVER MUCH TO EARLY TO MAKE ANY CHANGES THIS FAR OUT. GENERALLY CHANCE POPS EXPECTED THROUGH MOST OF THE PERIOD WITH TEMPS NEAR OR JUST BELOW CLIMO. && .MARINE... WINDS AND SEAS ACROSS THE COASTAL WATERS QUIET NOW BUT WILL INCREASE SIGNIFICANTLY THIS AFTERNOON AND EVENING AS BONNIE MOVES NORTHWARD. WILL GO AHEAD AND ISSUE SMALL CRAFT ADVISORY FOR THE SOUTH CAROLINA WATERS. OTHERWISE...UPDATE WILL ADJUST INITIAL CONDITIONS. && .AVIATION... DETERIORATING CONDITIONS THIS AFTN AS CONVECTION INCREASES IN RESPONSE TO WHAT IS LEFT OF BONNIE MOVING INTO S GEORGIA. GOOD CHC OF OCNL WIND GUSTS OVER 20 KT AT BOTH TERMS LATER THIS AFTERNOON AND EVENING. DECREASED RNFL PROBABILITIES AFTER 03Z AT SAV AND 05Z AT CHS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374. && SCW
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 621 AM EDT THU AUG 12 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-131100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 621 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. .TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 654 AM EDT THU AUG 12 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-122100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 654 AM EDT THU AUG 12 2004 ...RISK OF TORNADOES THIS AFTERNOON AND EVENING... TROPICAL STORM BONNIE OVER THE NORTHERN GULF OF MEXICO IS FORECAST TO MOVE INLAND OVER THE FLORIDA PANHANDLE THIS AFTERNOON. THE STORM WILL THEN MOVE ACROSS CENTRAL GEORGIA AND INTO SOUTH CAROLINA THIS EVENING. INCREASING WINDS ALOFT AND DEVELOPING LOW LEVEL WIND SHEAR COMBINED WITH A WARM AND UNSTABLE AIRMASS WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF TORNADOES. THE MOST FAVORABLE TIME FOR TORNADO DEVELOPMENT WILL BE THIS AFTERNOON AND EVENING TO THE EAST AND NORTHEAST OF THE RAPIDLY MOVING TROPICAL STORM. HURRICANE CHARLEY LOCATED SOUTH OF CUBA THIS MORNING WILL IMPACT THE FORECAST AREA FRIDAY NIGHT AND SATURDAY. TROPICAL STORM FORCE WINDS AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. AN ISOLATED TORNADO IS ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 927 AM EDT THU AUG 12 2004 AMZ354-GAZ114-116-117-137>141-121800- COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN- INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE... LUDOWICI...PEMBROKE...REIDSVILLE...TOWNSEND 927 AM EDT THU AUG 12 2004 ...TORNADO WATCH IS IN EFFECT UNTIL 200 PM... A TORNADO WATCH IS IN EFFECT UNTIL 200 PM FOR TATTNALL...LONG... LIBERTY...BRYAN...AND MCINTOSH COUNTIES IN GEORGIA AS WELL AS MARINE ZONE 354. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO THIS AFTERNOON IN THE WATCH AREA...WITH SOME OF THE STORMS POSSIBLY PRODUCING TORNADOES. EMLAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EDT THU AUG 12 2004 AMZ350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-121800- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-ALLENDALE- BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...HALFMOON LANDING...HAMPTON... HINESVILLE...LUDOWICI...METTER...MILLEN...MONCKS CORNER...PEMBROKE... REIDSVILLE...RIDGELAND...SAVANNAH...SPRINGFIELD...ST. GEORGE... STATESBORO...SYLVANIA...TOWNSEND...WALTERBORO...WILMINGTON ISLAND 1205 PM EDT THU AUG 12 2004 ...TORNADO WATCH IS IN EFFECT FOR THE CHARLESTON COUNTY WARNING AND ADJACENT COASTAL WATERS OUT TO 20 MILES... TORNADO WATCH 743 IS IN EFFECT UNTIL 6 PM FOR BERKELEY... CHARLESTON...DORCHESTER...COLLETON...BEAUFORT...HAMPTON... ALLENDALE AND JASPER COUNTIES IN SOUTH CAROLINA AND SCREVEN...EFFINGHAM...CHATHAM...JENKINS...BULLOCH...CANDLER AND EVANS COUNTIES IN GEORGIA...AS WELL AS MARINE ZONES 350 AND 352. TORNADO WATCH 742 CONTINUES IN EFFECT UNTIL 200 PM FOR TATTNALL...LONG...MCINTOSH...LIBERTY...AND BRYAN COUNTIES IN GEORGIA AND MARINE ZONE 354. TROPICAL STORM BONNIE WILL CONTINUE TO MOVE NORTHEAST. SHOWERS AND THUNDERSTORMS WILL INCREASE IN NUMBER AND STRENGTH WITH TORNADOES AND DAMAGING THUNDERSTORM WINDS POSSIBLE. EMLAW
The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm winds knocked down trees.
A second severe thunderstorm knocked down trees and power lines.
Thunderstorm winds knocked down power lines.
Thunderstorm winds damage three boats and the dock at Patriots Point.
A tornado moved through the Wild Dunes private community causing widespread damage. An estimated 250 trees were blown down, several of which fell on cars. Also, windows were blown out of cars. About25 homes received minor roof and siding damage and a half dozen homes received moderate damage. An estimated 300 pound swing set was thrown about 15 feet.
Thunderstorm winds blew a mobile home off its foundation, blew down a fence, and downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422601, 5422602, 5422603, 5422606, 5422605, 5422604.